California, 2020Lightning Strike in California, July 25, 2020
July 25, 2020 · NWS REV · 1 event in 1 county or zone
Weak mid-level shortwave troughing and increased moisture allowed for thunderstorms to develop the 15th through the 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak mid-level shortwave troughing and increased moisture allowed for thunderstorms to develop the 15th through the 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 25, 3:00 PM PST, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 25, 3:00 PM PST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Reno NV
400 PM PDT Sat Jul 25 2020
.UPDATE...
Added thunderstorms to the forecast through early this evening in
Pershing and Churchill Counties. A few storms have popped up with
main threat of gusty outflow winds and blowing dust off the
Carson Sink. Brong
&&
.SYNOPSIS...
Thunderstorms are expected this afternoon and evening for the Sierra
and western Nevada. Storm coverage looks to increase Sunday and
possibly last overnight into Monday. Drier conditions along with
typical afternoon breezes and summer heat is expected Tuesday
through the end of next week.
&&
.PREVIOUS DISCUSSION... /Issued 201 PM PDT Sat Jul 25 2020/
DISCUSSION...
Towering cumulus are beginning to build over the Sierra Crest as far
north as Lake Tahoe and along the Sweetwater, Pine Nut, and Wassuk
mountain ranges of far western Nevada. Thunderstorm coverage will be
similar to yesterday, with chances over the Sierra, northeastern
California, and far western Nevada. Daytime heating and typical
convergence along the higher terrain and colliding outflows will be
the main mechanisms for convective initiation. Common impacts are
expected with localized heavy rainfall, strong outflow winds,
lightning, and small hail. These storms should subside after dark as
diurnal heating wanes. Smoke and haze will continue to be an issue
across our area, with haze currently seen as far south as Hawthorne
from the Hog and Gold fires in northeastern California.
Sunday through Monday things get a little more interesting as a weak
trough undercuts the ridge over the Desert Southwest and becomes
negatively tilted as it deepens along the California coast. This
will allow several upper level impulses to move over the region.
With height falls aloft and modest MLCAPE values between 400-800
J/kg across much of the region, thunderstorms look to develop over
the Sierra and into western Nevada Sunday into Monday. Elevated
nocturnal thunderstorms are possible Sunday night into Monday
morning ahead of the main upper level wave, bringing the possibility
for considerable fire weather concerns due to strong outflow winds
and lightning started fires. More information on these concerns are
elaborated in the Fire Weather Discussion below. Temperatures look
to cool a few degrees Monday as the area of low pressure moves
across our region. Thunderstorm coverage also looks to increase
across the Sierra, eastern California, and western Nevada Monday
afternoon and evening.
Once the aforementioned wave passes, southwesterly flow returns
across the Sierra and western Nevada Tuesday as the ridge builds
back in over the Desert Southwest. This looks to create dry
conditions across much of the area with several ensemble models
hinting at single-digit RH values. Typical daily west-southwest
breezes are expected, however, there are some signs of stronger
winds Wednesday through Thursday as two shortwave troughs look to
graze by to our northwest. This could create fire weather issues
especially with any lightning holdovers that may occur Sunday
through Monday. This is also expounded upon in the Fire Weather
Discussion below. Besides these concerns, no thunderstorms are
expected and temperatures look to hover right around normal through
next weekend. Ensemble and deterministic models are suggesting a
warm up to several degrees above normal as a ridge looks to build
overhead. -Johnston
AVIATION...
Isolated showers and thunderstorms continue to be the main concern
this weekend, with the focus in the Eastern Sierra and portions of
far western Nevada. Some isolated cells are possible as far north as
RNO and SVE, with roughly a 15% chance of a thunderstorm affecting
terminal areas directly. Gusty and erratic outflow winds to 40 kts,
brief heavy rainfall and small hail, and visibility
reductions/mountain obscurations near cells will be the biggest
concerns this afternoon.
Smoke and haze continue to affect areas as far south as KHTH from
the Hog and Gold fires in Lassen County. Slantwise visibility may
continue to be affected through this evening as smoke and haze
look to migrate southward again this afternoon.
A better chance for thunderstorms is expected Monday for areas north
of approximately KTVL-KMEV. -Johnston
FIRE WEATHER...
We are seeing thunderstorms developing once again this afternoon,
though based on satellite, radar, and high resolution model trends,
coverage should be less than what we experienced yesterday. Storms
will be slow moving and wet, but rain cores will be small, so dry
strikes outside of the main core are still possible, as we have seen
the past few days. The storm focus will be in the Eastern Sierra,
with a few isolated cells possible north of I-80. These
northern cells are likely to be weak and short-lived.
Isolated storms are expected once again Sunday, with coverage
potentially increasing late Sunday night into Monday as a negatively
tilted shortwave lifts across northern CA/NV. Elevated instability
is present Sunday night along with a jet streak, with the best
forcing closer to sunrise. Coverage looks isolated at best, but
moisture is lacking to start with storms looking to be a hybrid of
wet and dry to begin. The atmosphere continues to moisten on Monday,
but storm motions also increase, so the risk of lightning strikes
outside of storm cores remains. Scattered thunderstorm coverage looks
likely Monday afternoon for the Tahoe Basin through northeast
California and much of western Nevada north of approximately US-50
along the Sierra front and I-80 into the central Basin. Fire weather
watches remain in effect for these areas from around sunrise Monday
through Monday evening for thunderstorms and gusty outflow winds up
to 50 mph.
After this, a large area of low pressure moves through Wednesday
into Thursday with increasing southwest flow. In addition to
stronger afternoon/evening winds, there are signs of a dry slot
accompanying the winds. Gusts of 30 to 40 mph are possible, likely
strongest on Wednesday based on ensemble guidance, with single digit
afternoon humidity values in western Nevada (teens in the Sierra)
and poor humidity recovery overnight. The combination of dry and
windy weather will exacerbate ongoing wildfires in addition to
potentially spreading any lightning holdovers from storms this
weekend and Monday. -Dawn
&&
.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from late Sunday night through Monday evening
NVZ420-423-458.
CA...Fire Weather Watch from late Sunday night through Monday evening
CAZ270>272-278.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Jul 25, 4:08 PM PST, 17 minutes before
Special Weather Statement
National Weather Service Reno NV
508 PM PDT Sat Jul 25 2020
CAZ072-NVZ002-260045-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
508 PM PDT Sat Jul 25 2020
...Thunderstorms impacting North Lake Tahoe...
At 507 PM PDT, Doppler radar was tracking thunderstorms along the
north shore of Lake Tahoe.
Small hail, brief heavy rain, and winds in excess of 30 mph will be
possible with these storms.
Locations impacted include...
Alpine Meadows, Kings Beach, Tahoe City, Squaw Valley, Incline
Village, Northstar, Crystal Bay, Carnelian Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible. If on or near a lake, get out of the water and
move indoors or inside a vehicle. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters.
&&
LAT...LON 3937 11999 3926 11988 3905 12020 3907 12022
3920 12025 3922 12027 3924 12027
TIME...MOT...LOC 0007Z 049DEG 3KT 3929 12000
BBLightning, Sierra
- When
- July 25, 4:25 PM PST to 4:35 PM PST
- Where
- Sierra County, 13.77 mi ESE of Sierraville Drwtr Ar
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 39.471, -120.134
A 47-year-old Nevada man died after being struck by lightning while on a jet ski at Stampede Reservoir in Sierra County on Saturday 25 July. His body went underwater near the boat ramp and divers later found his body 20 yards from the shoreline. The lightning also struck the man's son, who was knocked unconscious and was severely burned according to an eyewitness.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tornado in Texas, July 25 to 31, 20205 deaths · $906 million · EF0 · 21 events
- Hurricane and Tornadoes in Texas, July 25 to 26, 2020$54 million · EF0 · 33 events
- Hail and Damaging Winds in Georgia, July 25, 2020$287,000 · 1.75 in hail · 31 events
- Marine Tropical Storm in Gulf of Mexico, July 25 to 26, 2020$500,000 · 12 events
- Lightning Strike in Wisconsin, July 25, 2020$306,000 · 1 event
- Hail and Damaging Winds in North Dakota, July 25, 2020$175,000 · 1.25 in hail · 9 events
- Tornadoes and Flash Flooding in Minnesota, July 25 to 26, 2020EF1 · 10 events
- Damaging Winds in Kansas, July 25, 2020$36,000 · 52 kt wind · 2 events
- Flash Flood and Damaging Winds in Nebraska, July 25, 2020$20,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in South Dakota, July 25 to 26, 20201.5 in hail · 14 events
- Tropical Storm and Coastal Flood in Texas, July 25 to 26, 20208 events
- Marine Hurricane/Typhoon in Gulf of Mexico, July 25, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917804.